Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Diagnosed with multiple sclerosis. Is this due to sleeping aids and medication abuse?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5290 Questions
My question is this: I have a very clear diagnosis of MS, however my husband (who is not supportive AT ALL) believes that my past abuse of prescription sleep aids has brought this upon myself. He believes I have been misdiagnosed and that the past medication abuse is what has caused the lesions in my brain and spine, and all of my associated problems. Could this be possible? I am looking for serious answers, not just to prove him incorrect, but also to alleviate my own guilt. Thank you.
Posted Wed, 27 Mar 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 3 hours later

Thank you for posting your query.

It is unfortunate that your husband is not supportive of you, in dealing and coping with MS.

I woukd like to clarify that prescription sleep aids and medication abuse are not responsible for causing MS in you, and they do not cause MS-like lesions in brain and spine.

This information is based on the evidence from literature as well as my own experience of treating MS patients over the past 18 years.

MS is an auto immune disease, more common in young women such as you. Stress may trigger relapses of MS.

Treatment with interferons and other immunomodulating drugs would help in reducing the lesion burden, as well as the disability.

I hope it helps. I would be pleased to answer any more queries, if you have.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Follow-up: Diagnosed with multiple sclerosis. Is this due to sleeping aids and medication abuse? 12 hours later
Thank you very much for your reply. I was first treated with Betaseron, which seemed to be working well, until a very serious lesion, causing stroke-like symptoms (very slurred speech, weak left side, could not type or read). I was out of work for 5 months as a result, and my doctor said I must have had MS longer than we thought. He switched me to Tysabri, and because I felt it wasn't really doing anything for me, I asked for another MRI. My neurologist obliged, and the results (2 weeks ago) showed new enhancing lesions (which explained why I felt something was "off"). He said he only ever had one other patient get more enhancing lesions while on Tysabri, and in his words, "she was wound even more tightly than you are". My doctor knows I'm under a lot of stress, because of work issues and obviously the home issues, and wants me to take more time off of work, but I don't feel ready for that.

I feel I have no real recourse or resources to try and prove to my husband that drug abuse could not have caused my MS symptoms/diagnosis, or even something that mimics it. I've studied neuropsychology, that was what I wanted to do with my life (research) before my college career got derailed by disability. Now I find myself on the other side of the research table, as my doctor is enrolling me in a clinical trial/study at XXXXXXX

Do you have any peer-reviewed articles or other "evidence" that I can show to my husband, in the hopes that instead of constantly blaming -me- for the illness, he might be able to see the light? He has never been to an appointment, never listened to my reports of doctor visits, basically never been supportive, it's only now (within the last few weeks) that I found out why - he never forgave me for the past drug abuse.

My personal email address is YYYY@YYYY , I would VERY much appreciate any further insight you can give me, and I am very grateful for your help so far.
Answered by Dr. Sudhir Kumar 46 minutes later

Thank you for getting back with more details and information.

Both betaseron and tysabri are very good drugs for treating multiple sclerosis. It is unfortunate that you have not shown adequate response to them. I do hope that you would improve with trial medications.

It is good to know about your career plans and I hope one day you would be able to achieve some of what you had dreamt.

I have noted your email ID, and I promise to send you any articles that would help you prove to your husband regarding lack of connection between past drug use and multiple sclerosis.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Follow-up: Diagnosed with multiple sclerosis. Is this due to sleeping aids and medication abuse? 10 minutes later
Thank you so much, Doctor. You have been invaluable to me.
Answered by Dr. Sudhir Kumar 8 minutes later
Thank you and best wishes,

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor